Gadolinium Toxicity

Home » Posts tagged 'Gadolinium'

Tag Archives: Gadolinium

Viewpoint Categories

Pilot study reports elevated gadolinium levels 30 days after MRIs with contrast

A new study by Alwasiyah et al. concluded that the current reference range of 0.7 μg/24hr for 24-hour urinary gadolinium is not applicable to patients for at least 30 days following exposure to a gadolinium-based contrast agent (GBCA).  In the study, the authors “calculated an estimated average of 57 days for the urinary gadolinium to creatinine ratio to reach below the current reference range following GBCA exposure and possibly much longer (i.e., 80+ days)”.  The article, “Urinary Gadolinium Levels After Contrast-Enhanced MRI in Individuals with Normal Renal Function: a Pilot Study”, was published online December 12, 2018 in the Journal of Medical Toxicology.

This was a prospective, observational pilot study to determine urine gadolinium concentrations over a 30-day period after GBCA administration in patients with normal renal function.  The 13 subjects were between 18 and 65 years of age and were reported to have received a gadolinium-based contrast agent for the first time.  Prior to contrast administration, spot urine samples were obtained and tested for gadolinium and creatinine.  All testing was performed by Mayo Medical Laboratories in Rochester, MN.  Post-MRI 24-hour urine testing was performed on day 3, 10 and 30.  Eight subjects received gadobutrol (Gadavist®), four received gadopentetate dimeglumine (Magnevist®), and 1 received gadoxetate disodium (Eovist®) for their MRIs with contrast.  The authors reported that all 13 subjects had 24-hour gadolinium levels higher than 0.7 μg/24hr on day 3, day 10, and day 30 after contrast administration.  The authors estimated that “urinary gadolinium levels will often remain above the current reference range for >50 days”. (more…)

Clinical Criteria for Gadolinium Deposition Disease has been revised

On May 12, 2018, Dr. Richard Semelka revised the primary clinical diagnostic findings for Gadolinium Deposition Disease (GDD).  While the revision is being made sooner than anticipated, Dr. Semelka said it is based on well-informed recommendations from “patient experts” on the disease, and observations from 2 physician sufferers.  There are 5 symptoms that stand out to Dr. Semelka as critical diagnostic findings for GDD.  It is imperative that individuals have at least 1 of the symptoms, but he prefers to see 4/5 to make certain of the diagnosis.  Note that a 24-hour gadolinium urine test, performed 30 days or more after an MRI with a gadolinium-based contrast agent (GBCA), is still part of the diagnostic criteria for GDD.

The revised main clinical criteria for Gadolinium Deposition Disease, as described by Dr. Semelka are:

  1. Intense burning of the skin and skin substrate.Arising in early stage (early on after GBCA): This can be an all over feeling in the body, but often may be localized to the trunk region or distal extremities.
  2. Intense boring pain in bones or joints. Arising in early stage (early on after GBCA): This can be any bones or any joints. Often the joints may be peripheral but can also be large joints like the knee or hip. Any bones can have severe point pain, but rib pain is quite distinctive for the disease.
  3. Brain fog. Arising in early stage (early on after GBCA): Many terms have been used for this: mental confusion sounds more scientific, but brain fog gets the point across well and succinctly.
  4. Muscle vibrations (muscle fasciculations) and skin pins and needles/tingling (early on after GBCA). These symptoms may represent part of the same process that is causing brain fog. Muscle vibrations/twitching and pins and needles skin sensations generally reflect nerve disease (neuropathy).
  5. Distal arm and leg skin/skin substrate thickening, discoloration, and pain. Arising in the subacute stage (2 weeks +): This is very much like the principal features of NSF, but generally less severe. Instead of woodiness, doughiness; instead of redness, pinkness; instead of extreme joint contractures, stiffness of joints and decreased range of motion. This symptom complex should be expected.

(more…)

NIH study finds unexpected leakage of gadolinium into eyes of stroke patients

On February 7, 2018, researchers from the National Institutes of Health (NIH) reported on the unexpected finding of gadolinium leakage into ocular structures (GLOS) in acute stroke patients after administration of a gadolinium-based contrast agent (GBCA).  “Blood-ocular barrier disruption in acute stroke patients” by Hitomi et al. is published in the journal Neurology.  Blood-ocular barriers (BOBS) protect the compartments of the eye.

NIH researchers performed baseline MRI scans with a gadolinium-based contrast agent on 167 stroke patients upon admission to the hospital and compared them to scans performed 2 and/or 24 hours later with fluid-attenuated inversion recovery (FLAIR) imaging.  The study found that gadolinium leakage was evident on post-contrast FLAIR images in 127/167 (76%) patients.  At 2 hours after administration of the GBCA, GLOS was more common in the aqueous chamber alone.  At 24 hours, GLOS was present in 121/162 (75%) patients, always involving the vitreous chamber, but also affecting the aqueous chamber in 6% of cases.

The authors concluded that GLOS is common in patients with acute stroke, and delayed GLOS was a marker for chronic vascular disease. They noted that the mechanism for acute GLOS remains uncertain but may be a remote effect of acute cerebral injury on the blood-ocular barrier.

It remains unclear whether gadolinium can enter the eye in healthy people.

Gadolinium has been detected in eyes before (more…)

FDA’s response to GBCA Safety Issues – More warnings and a Medication Guide

On December 19, 2017, the FDA issued an update to its Drug Safety Communication regarding brain retention of gadolinium-based contrast agents (GBCAs) used for MRIs.  Despite mounting evidence that GBCAs leave gadolinium in the brain, bones, and other tissues of all patients who undergo MRIs with contrast, the FDA has decided not to suspend the use of any GBCAs.  This is in stark contrast to the actions taken by the European Medicine’s Agency and the U.K.’s Medicines and Healthcare Products Regulatory Agency.   Those agencies suspended the use of the linear agents Magnevist, Omniscan, and OptiMark, while requiring changes to all GBCA product labeling. The Japanese Ministry of Health, Labour and Welfare restricted the use of non-specific linear GBCAs only to cases where there is no alternative and it also required changes to product labeling.

In its Safety Alert, the FDA acknowledged that “linear GBCAs result in more retention and retention for a longer time than macrocyclic GBCAs”.  However, the FDA concluded that “the benefit of all approved GBCAs continues to outweigh any potential risks”.  This action was taken despite “reports of adverse events involving multiple organ systems in patients with normal kidney function”.

In response to the issue of gadolinium retention, the FDA is requiring several actions to alert health care professionals and patients about gadolinium retention after an MRI using a GBCA.  These include requiring a new patient Medication Guide for each agent, providing educational information that every patient will be asked to read before receiving a GBCA, and taking actions that can help minimize problems.  The FDA is also requiring manufacturers of GBCAs to conduct human and animal studies to further assess the safety of gadolinium-based contrast agents.  Product labeling for all GBCAs must be changed to include new warnings and precautions.

Each GBCA will have a patient Medication Guide with agent specific information, and content that is required for all gadolinium-based contrast agents; the Medication Guide for MultiHance and ProHance have recently been released.  The Radiology Department of each institution will create educational handouts that every patient will be asked to read before signing the consent form for his or her MRI or MRA with a GBCA.

Patients must be fully-informed about potential risks. (more…)

%d bloggers like this: